Follow
Share

My mother was getting a B12 shot every month. But because of going to hospital 2x and rehab 2x she has not had it in over 2 months. She is not doing well in physical therapy and is very tired all the time. They are getting ready to do another evaluation with hospice. I am not sure. Just wondering how fast could your B12 levels go down with someone who has a B12 deficiency.

This question has been closed for answers. Ask a New Question.
Based on our experience I think standing orders like a monthly B12 shot easily get missed or skipped when a patient is bouncing around from hospital to short term rehab. If she were in a NH or other long term facility then yes that facility should take care of it but right or wrong something like this given monthly I think often gets overlooked or put off, they may not have it for one but more likely since they don't have the patient for a month or more it's hard to keep track of when she got it and when she needs it, in hospital and rehab. They pay close attention to the every day meds and treat this I think more like a flu shot which they wouldn't give either even if she was due. That said you could probably ask for it and see if it's something they can come up with but it sounds to me as though she may not even be in the rehab facility anymore. Hopefully you find a marked difference in her energy and demeanor when you get some B12 back in her. Have a great holiday!
Helpful Answer (0)
Report

And, also, she got a prescription for B12, 50,000mg once a week for 4 weeks. (4 green gel caps) Then the over the counter supplements.
Helpful Answer (0)
Report

My Mother and I both had low vit B and D. So, the Dr said to take supplements. B12. It kept her levels normal. And yes, low B12 will make you very tired.
Helpful Answer (0)
Report

Also, I forgot to add that the effect was almost immediate. I felt like a new person. I hope your loved one can get back on it soon, however you do it. Sometimes meds etc get lost, that is why you have to be your own advocate.
Helpful Answer (1)
Report

Deficiency on the part of the physician as they all do not believe in Vitamins. I am giving you bad advice, do your own thing B 12 can be bought OTC. Tell the doctor what you are doing at the same time make a fuss.
Helpful Answer (0)
Report

She needs to be on the B12 regimen. Because she has gone "off course" is no doubt the reason as to why she is so drained/tired.
Helpful Answer (0)
Report

I'm not sure how fast the levels go down but I know they can get back on very good levels very fast even with Sublingual Methylcobalamin 1000 mcg, one per day.

My mom's levels were at 160 this summer and in 30 days she was back at 664. I'm not sure if I can recommend any product here, so I won't name the brand, but if you make a research on amazon the one I bought is the one with a golden label, it worked very well for her. Hope this can help.
Helpful Answer (0)
Report

If she was getting these shots on a regular basis before entering a facility, that should be reflected in her med records and continued. Is there a reason why the facility is not continuing these? Is she on any other meds? That would also be a question for her primary doc.
Helpful Answer (0)
Report

Insist on her getting the B12 shots! If she got them regularly, she must be deficient by now. Fatigue is a symptom of the deficiency.
They'll call in a doctor - but you want that too.
Helpful Answer (1)
Report

My doctor has me take a chewable B-12 Gummybear type pill every day. As he said, it will keep my B-12 at on a level keel. You can purchase them at the drugstore and they taste just like Gummybears. I started out with 2 but he has me on one now. I also am on Vitamin D.
Helpful Answer (0)
Report

i've been on B12 for many years now. The shots were great, once a week for several months. Then I graduated to the B12 in pill form. Yearly I have blood work done to see how well the B12 and D vitamins are doing. Now I need to double the D vitamins.

If a love one finds the B12 and/or D upsets their stomach, I found buying the vitamins pills from a "compounding pharmacy" works best for me. The pills are already shelf ready from a vendor. I can tolerate the fillers that are in the pills, and the pill is in capsule form. The pills are gluten free.
Helpful Answer (0)
Report

Surprisingly fast. My dad was unable to get his B12 shot for two months while caretaking my mother during a decline she went through right before entering AL.
My dad was feeling very weak, tired and was quite IRRITABLE and snappish. I didn’t realize he hadn’t been able to leave my mother to even go get his shot!

But YES, elders are very sensitive about missing their B12 and it can have noticeable effects on their mental function and their moods.
Helpful Answer (4)
Report

Partly depends on why she is deficient and what kind of shot she is getting. In the U.K. people with pernicious anaemia get an injection everym3months and levels are generally fine with that. However some people need more and there is some evidence that serum levels do not adequately reflect the effect. ie. one might have normal levels but possibly have a higher requirement or lower sensitivity. It’s not clear. However, you cannot really overdose on B12 (only A, D, E and K vitamins) so I agree that if it’s difficult to get her in for a shot then start oral/sublingual. It’s better than nothing. And it’s useful to be able to do it at home. However, it is also useful to have a general screen. There are other vitamins and minerals which can cause fatigue when your levels are low eg iron, folate and Vit D.
Helpful Answer (2)
Report

It can drop quickly naturally and quicker when reliant on supplement.
Helpful Answer (3)
Report

Her fatigue and difficulty with PT may be worse if she is B12 deficient (is she? Has anyone checked?); but are they not more likely related to whatever took her to hospital twice and has led to her evaluation for hospice care?

Still. It's a simple test and a simple px. Get the rehab team to run and find out!
Helpful Answer (1)
Report

Her b12 order should be in place while in any facility.
Helpful Answer (6)
Report

Every 30 days.
Helpful Answer (2)
Report

They can go down pretty quickly and they can be raised pretty quickly as well with a shot. Some people are more sensitive than others and react quickly in the energy department to a B12 shot. It's also something you can easily give her rather than having to take her in for it all the time. Her doctors nurse should be able to train you very quickly. There is also B12 available in sublingual form, it isn't as effective and may not be the same make up (injection being better often) but if she can keep something under her tongue it might be worth picking some up to give her until you can get her back in a schedule with the injections.
Helpful Answer (7)
Report

This question has been closed for answers. Ask a New Question.